North Dakota, 2008

Tornadoes and Hail in North Dakota, June 18, 2008

June 18, 2008 · NWS BIS · 36 events in 10 counties and zones

In the early afternoon hours of Wednesday, June 18th, thunderstorms developed along a surface front situated across central North Dakota. The storms quickly reached severe thresholds ahead of an incoming upper level trough which provided synoptic scale ascent.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon hours of Wednesday, June 18th, thunderstorms developed along a surface front situated across central North Dakota. The storms quickly reached severe thresholds ahead of an incoming upper level trough which provided synoptic scale ascent. Multiple severe thunderstorm warnings and several tornado warnings were issued. Multiple reports of large hail and two confirmed tornado reports were received during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 9:20 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 18, 9:20 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1020 AM CDT WED JUN 18 2008

.UPDATE...THERE CONTINUE TO BE ISOLATED SHOWERS AND THUNDERSTORMS
IN NORTHWEST NORTH DAKOTA AND SOUTHEAST SASKATCHEWAN. SURFACE
DEW POINTS HAVE BEEN RUNNING IN THE MID 50S MOST OF THE FORECAST
AREA...AND THE MORNING BISMARCK SOUNDING INDICATED LESS THAN AN
INCH OF PRECIPITABLE WATER WITH A K INDEX OF 25. STILL...THE NAM
INCREASES THE PRECIPITABLE WATER AND INCREASES THE K INDEX TO 35
IN THE AFTERNOON...WHICH WOULD INDICATE A POTENTIAL FOR HEAVY
RAIN. AFTERNOON CAPE DOESNT LOOK SPECTACULAR...BUT SHOULD BE
ENOUGH SHEAR AND INSTABILITY TO KEEP POTENTIAL FOR SEVERE TSTMS IN
THE FORECAST. PREVIOUS FORECAST FOR MAX TEMPS IN THE LOWER 80S
STILL LOOKS GOOD. SKY COVER HAS BEEN THINNING AND TEMPERATURES ARE
WARMING A LITTLE AHEAD OF MAV MOS 3HR FORECASTS. THIS SHOULD PUT
AFTERNOON HIGHS NEAR FORECAST. OVERALL HAVE MADE ONLY MINOR
CHANGES TO PREVIOUS FORECAST.

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT WED JUN 18 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

MAIN CONCERN TODAY IS CHANCE OF SEVERE THUNDERSTORMS.
CURRENTLY...CONVECTION CONTINUES ACROSS EASTERN MONTANA...WITH
STORMS MOVING EAST TOWARDS THE WESTERN DAKOTAS. MODELS INDICATE
STRONG VORT ENERGY IN THIS REGION...AND PROGRESSES THIS ENERGY
ACROSS NORTH DAKOTA TODAY. EXPECT SCATTERED/ISOLATED SHOWERS AND
THUNDERSTORMS TO MOVE INTO WESTERN NORTH DAKOTA THIS MORNING AND MAY
REACH CENTRAL NORTH DAKOTA BEFORE NOON. AS HEATING OF THE DAY
REACHES ITS MAXIMUM...EXPECTING THUNDERSTORMS TO INCREASE IN NUMBER
AND IN AREAL EXTENT. PLENTY OF LOW LEVEL MOISTURE WITH DEWPOINTS IN
THE 50S WEST AND 40S CENTRAL TO INCREASE TO 50S/60S TODAY AS A
SURFACE TROUGH MOVES EAST FROM EASTERN MONTANA INTO THE
WESTERN/CENTRAL DAKOTAS BY LATE AFTERNOON...AND REACHES THE RED
RIVER VALLEY BY THURSDAY MORNING. EXPECTING AN AFTERNOON/EARLY
EVENING ROUND OF SEVERE THUNDERSTORMS WITH DAMAGING WIND AND HAIL
THE MAIN THREAT. SOME SLOWER MOVING STORMS WILL BRING HEAVY RAIN TO
SOME LOCALES. HAVE KEPT THE CHANCES AT 55 TO 60 PERCENT...LIKELY
WORDING...OVER ALL OF CENTRAL AND MOST OF WESTERN NORTH DAKOTA FROM
18Z TO 03Z (AFTERNOON AND EARLY EVENING). EXPECT JAMESTOWN AREA TO
HAVE THE BEST CHANCE LATE IN THE EVENING - WENT 50 PERCENT THROUGH
1AM CDT.

AFTER THIS EVENT THE MODELS INDICATE NORTHWEST FLOW ALOFT WITH SOME
VORT ENERGY MOVING THROUGH THE UPPER FLOW...AND INSTABILITY
LINGERING OVER THE STATE. KEPT MENTION OF SLIGHT CHANCE OF
THUNDERSTORMS FOR THURSDAY AND THURSDAY NIGHT. ON FRIDAY MODELS
REALLY DIVERGE IN THEIR SOLUTIONS. KEPT FORECAST DRY AS PER PREVIOUS
FORECAST TREND AND FOLLOWING THE GFS SOLUTION.

LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...

REX BLOCKING OVER ALASKA/NORTHEAST PACIFIC HAS KEPT THE NEGATIVE
HEIGHT ANOMALY OVER THE NORTHEAST PACIFIC SOMEWHAT ANCHORED OVER THE
PAST FEW DAYS. RESULTANT DOWNSTREAM RIDGING SHOULD KEEP ABOVE
AVERAGE TEMPERATURES OVER WESTERN AND CENTRAL NORTH DAKOTA ON FRIDAY
THROUGH MONDAY.

MODELS AND ENSEMBLES HAVE DECIDED TO BEGIN BREAKING DOWN THE
BLOCKING RIDGE OVER ALASKA...WHICH RESULTS IN A LESS
AMPLIFIED/PROGRESSIVE PATTERN ALONG THE U.S.-CANADIAN BORDER BY
TUESDAY MORNING. MEANWHILE...A SERIES OF HIGHLY UNPREDICTABLE WAVES
IS FORECAST TO MOVE ACROSS NORTH DAKOTA AS WEAK IMPULSES ARE EJECTED
OUT OF THE BASE OF THE NORTHEAST PACIFIC VORTEX. THIS FLOW PATTERN
FAVORS SLIGHTLY ABOVE AVERAGE TEMPERATURES WITH GREATER THAN AVERAGE
RAINFALL POTENTIAL.

STUCK FAIRLY CLOSE TO CONTINUITY FOR GRIDS...SINCE THE FORECAST
ALREADY TAKES INTO ACCOUNT THE VERY LARGE UNCERTAINTY PRESENT WITH
FAST-MOVING SHORTWAVES PASSING THROUGH THE REGION.

AVIATION...
LIGHT SOUTHEASTERLY WINDS ARE FORECAST TO ACCOMPANY VFR CONDITIONS
ACROSS THE REGION FOR MOST OF THE DAY. THE MAIN EXCEPTION IS RELATED
TO SEVERAL THUNDERSTORM COMPLEXES THAT HAVE FORMED IN RESPONSE TO A
VIGOROUS SHORTWAVE MOVING THROUGH THE NORTHERN HIGH PLAINS. AS THESE
STORMS MOVE EAST INTO WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE
MORNING HOURS...THERE IS A CHANCE THEY WILL INTENSIFY DUE TO DAYTIME
HEATING. SOME OF THESE STORMS COULD BECOME SEVERE.
THEREAFTER...ADDITIONAL THUNDERSTORMS ARE FORECAST TO FIRE THIS
AFTERNOON FOR A SECOND ROUND OF PRECIPITATION. AGAIN...SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
DANGEROUS LIGHTENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Jun 18, 3:46 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT WED JUN 18 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

JV

The radar

The Bismarck radar (KBIS), 73 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

33 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Oliver

When
June 18, 1:15 PM CST to 1:18 PM CST
Where
Oliver County, 5.92 mi NW of Hannover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.180, -101.520

Hail, McLean

When
June 18, 1:23 PM CST to 1:29 PM CST
Where
McLean County, 1 mi S of Garrison
Measured
1.75 in hail
Reported by
Public
Coordinates
47.636, -101.420

The public reported large hail at Camp of the Cross on the north shore of Lake Sakakawea. No report of damage was received from this event.

Hail, McLean

When
June 18, 1:35 PM CST to 1:40 PM CST
Where
McLean County, Garrison
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.650, -101.420

Hail, Bottineau

When
June 18, 1:40 PM CST to 1:45 PM CST
Where
Bottineau County, 0.69 mi S of Westhope
Measured
0.88 in hail
Reported by
Public
Coordinates
48.910, -101.020

Penny to nickel size hail was reported along with heavy rain.

Hail, McLean

When
June 18, 1:44 PM CST to 1:50 PM CST
Where
McLean County, 5.53 mi S of Riverdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.420, -101.370

Hail, Bottineau

When
June 18, 1:52 PM CST to 1:58 PM CST
Where
Bottineau County, 0.69 mi S of Westhope
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.910, -101.020

Hail, McLean

When
June 18, 1:55 PM CST to 2:10 PM CST
Where
McLean County, Riverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.500, -101.370

Hail, Bottineau

When
June 18, 2:01 PM CST to 2:06 PM CST
Where
Bottineau County, 4 mi NW of Landa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.941, -100.982

Hail, Bottineau

When
June 18, 2:20 PM CST to 2:25 PM CST
Where
Bottineau County, 0.69 mi S of Westhope
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
48.910, -101.020

Hail, McLean

When
June 18, 3:05 PM CST to 3:11 PM CST
Where
McLean County, Riverdale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.500, -101.370

In addition to the large hail, heavy rain was also reported.

Hail, Bottineau

When
June 18, 3:17 PM CST to 3:23 PM CST
Where
Bottineau County, 10 mi W of Bottineau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.830, -100.650

Hail, Bottineau

When
June 18, 3:30 PM CST to 3:35 PM CST
Where
Bottineau County, 0.83 mi SSW of Kramer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.690, -100.710

Hail, McHenry

When
June 18, 3:33 PM CST to 3:39 PM CST
Where
McHenry County, 0.46 mi W of Upham
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
48.580, -100.730

Hail, McLean

When
June 18, 3:37 PM CST to 3:41 PM CST
Where
McLean County, 5.53 mi S of Riverdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.420, -101.370

Hail, McHenry

When
June 18, 3:48 PM CST to 3:53 PM CST
Where
McHenry County, 6 mi E of Norwich
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
48.250, -100.850

No report of damage was received from this event.

Hail, McLean

When
June 18, 3:56 PM CST to 4:02 PM CST
Where
McLean County, Riverdale
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
47.500, -101.370

No report of damage was received from this event.

Hail, Mercer

When
June 18, 4:03 PM CST to 4:13 PM CST
Where
Mercer County, Stanton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.320, -101.380

Hail, Mercer

When
June 18, 4:48 PM CST to 4:54 PM CST
Where
Mercer County, Stanton
Measured
2.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
47.320, -101.380

Golfball to baseball size hail was reported. Damage was sustained to multiple skylights and shingles at the Knife River Indian Villages National Historic Site. Other damage reports were unavailable.

Hail, Ward

When
June 18, 4:51 PM CST to 4:58 PM CST
Where
Ward County, 7 mi N of Minot to 5 mi N of Minot
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
48.331, -101.280

Quarter to golfball size hail fell just to the north of Minot. No report of damage was received from this event.

Hail, McKenzie

When
June 18, 4:01 PM MST to 4:08 PM MST
Where
McKenzie County, 5.04 mi SSE of Grassy Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.330, -103.220

Hail, Mercer

When
June 18, 5:02 PM CST to 5:11 PM CST
Where
Mercer County, 6.73 mi SE of Stanton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
47.250, -101.280

Golfball to tennis ball size hail lasted for nine minutes. No report of damage was received from this event.

Hail, Ward

When
June 18, 5:47 PM CST to 5:52 PM CST
Where
Ward County, 6 mi S of Minot
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
48.143, -101.280

Hail, Oliver

When
June 18, 6:11 PM CST to 6:16 PM CST
Where
Oliver County, Center
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -101.300

Hail, Mercer

When
June 18, 6:22 PM CST to 6:28 PM CST
Where
Mercer County, 5.1 mi SE of Stanton
Measured
4.25 in hail
Reported by
Public
Coordinates
47.270, -101.300

The public reported hail up to the size of softballs. No report of damage was received from this event.

Hail, Ward

When
June 18, 6:25 PM CST to 6:35 PM CST
Where
Ward County, 1.46 mi SSE of Sawyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.060, -101.040

Penny to quarter size hail was reported.

Tornado, Morton

When
June 18, 6:25 PM CST to 6:30 PM CST
Where
Morton County, 0.95 mi E of Sweet Briar to 1.1 mi E of Sweet Briar
Rating
EF0
Path length
0.18 mi
Path width
30 yd
Reported by
Public
Coordinates
46.830, -101.160

The public reported a tornado just to the east of Sweet Briar Lake. The tornado remained in open country and reports were that no structures were impacted.

Hail, Morton

When
June 18, 6:33 PM CST to 6:39 PM CST
Where
Morton County, Almont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.730, -101.500

Hail, Morton

When
June 18, 6:37 PM CST to 6:41 PM CST
Where
Morton County, 0.69 mi N of Ft Rice
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.530, -100.580

No report of damage was received from this event.

Hail, Sheridan

When
June 18, 6:50 PM CST to 7:10 PM CST
Where
Sheridan County, 18 mi N of Denhoff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.740, -100.270

Pea to quarter size hail lasted for around 20 minutes.

Tornado, Morton

When
June 18, 7:00 PM CST to 7:05 PM CST
Where
Morton County, 7.05 mi SSE of Lyons to 6.91 mi WSW of Mandan Muni Arpt
Rating
EF0
Path length
0.43 mi
Path width
35 yd
Reported by
Law Enforcement
Coordinates
46.730, -101.040

Law enforcement reported this tornado. At the time it appeared as if no structures were impacted by the tornado. Follow up reports confirmed that there was no damage.

Funnel Cloud, Morton

When
June 18, 7:03 PM CST to 7:05 PM CST
Where
Morton County, 14 mi S of Mandan
Reported by
Fire Department/Rescue
Coordinates
46.627, -100.900

A brief funnel cloud was reported south of Mandan. It was moving southeast.

Hail, McLean

When
June 18, 7:42 PM CST to 7:47 PM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
47.520, -100.890

Hail, Ward

When
June 18, 8:09 PM CST to 8:20 PM CST
Where
Ward County, 0.92 mi W of Minot
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.230, -101.300

Pea to quarter size hail was reported throughout the city of Minot.

Hail, McLean

When
June 18, 8:20 PM CST to 8:27 PM CST
Where
McLean County, 1.17 mi SE of Wilton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.160, -100.780

Pea to penny size hail was reported along with heavy rain.

Hail, Sioux

When
June 18, 7:55 PM MST to 8:00 PM MST
Where
Sioux County, 0.84 mi NE of Selfridge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.040, -100.920

Dime to quarter size hail was reported.

Hail, Sioux

When
June 18, 8:15 PM MST to 8:21 PM MST
Where
Sioux County, 3 mi S of Selfridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.987, -100.930

No report of damage was received from this event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103319, 103321, 103323, 103324, 103325, 103326, 103327, 103329, 103330, 103332, 103333, 103334, 103335, 103336, 103337, 103338, 103339, 103341, 103342, 103344, 103345, 103347, 103348, 103349, 103355, 103367, 103357, 103358, 103359, 103369, 103318, 103360, 103361, 103363, 103365, 103366.